Thunderstorm Wind, Macoupin
- When
- June 17, 11:45 PM CST
- Where
- Macoupin County, 8 mi W of Virden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.500, -89.920
Thunderstorm winds blew down numerous tree limbs.
Thunderstorm complex developed along a warm front over the forecast area. There were several reports of damaging winds and flash flooding with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Thunderstorm complex developed along a warm front over the forecast area. There were several reports of damaging winds and flash flooding with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 11:41 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1241 AM CDT SAT JUN 18 2011 .UPDATE... /934 PM CDT FRI JUN 17 2011/ THUNDERSTORM DEVELOPMENT HAS BEEN SUPPRESSED SO FAR THIS EVENING BY WEAK SUBSIDENCE IN WAKE OF MCS EARLIER TODAY. TOP AND SGF 00Z SOUNDINGS SHOWED A DECENT CAP AROUND 650MB. THINK THIS WILL CHANGE THE NEXT FEW HOURS AS SHORTWAVE TROUGH NOW OVER EASTERN OK MOVES NORTHEASTWARD. RUC AND OTHER MODELS CONTINUE TO SHOW LOW LEVEL MOISTURE CONVERGENCE INCREASING ACROSS CENTRAL MISSOURI INTO SOUTHERN ILLINOIS BY 06Z ON THE NOSE OF A BROAD 40KT LOW LEVEL JET. THIS CONVERGENCE WILL SHIFT ESEWD THROUGH THE NIGHT...SO HAVE INCREASED POPS TO LIKELY OVER MUCH OF THE SOUTHERN TWO-THIRDS OF THE CWA. DEVELOPING MCS WILL LIKELY MOVE ALONG WARM FRONT NOW EXTENDING ALONG A EMP-VIH-CGI LINE. MUCAPES WILL REMAIN NEAR 2000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS...SO THERE MAY STILL BE A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL OVERNIGHT. THE STORMS WILL ALSO HAVE VERY HEAVY RAINFALL RATES WITH PWATS NEAR 2 INCHES AND DEEP WARM CLOUD LAYERS. BRITT && .DISCUSSION... /314 PM CDT FRI JUN 17 2011/ THIS WILL BE A SHORTENED DISCUSSION THIS AFTERNOON AS WE ARE DEALING WITH THE EXITING MCS. MCS COMPLEX DEVELOPED OVER CENTRAL MO THIS MORNING AND CHARGED EASTWARD ACROSS FORECAST AREA WITH SOME SCATTERED SEVERE WEATHER REPORTS. AS FOR THIS WEEKEND...MODELS CONTINUE TO BE ALL OVER THE PLACE WITH THIS SYSTEM AND EXACT LOCATION OF WHERE STORMS DEVELOP. WILL GO WITH A BLEND OF THE MODELS. SOME SCATTERED STORMS STILL POSSIBLE THIS EVENING IN WAKE OF MCS...BUT STILL EXPECT ANOTHER MCS TO DEVELOP ON NOSE OF LOW LEVEL JET...BUT NOT SURE OF EXACT LOCATION. NAM HAS IT DEVELOP OVER SOUTHWEST MO WHILE GFS/RUC ARE SLIGHTLY FURTHER TO THE NORTH TOWARDS CENTRAL MO. FOR NOW WILL KEEP BEST CHANCES ALONG AND NORTH OF I-70 AFTER 06Z. ON SATURDAY...WILL SEE SOME LINGERING STORMS...SLOWLY EXITING BY MIDDAY...WITH MOST OF THE AREA SEEING DRY CONDITIONS FOR THE AFTERNOON HOURS. HIGH TEMPS WILL DEPEND ON CLOUD COVER...STORMS AND WHERE ACTIVITY MOVES THROUGH. FOR NOW HAVE HIGHS IN THE UPPER 80S TO LOW 90S. WITH WARM FRONT LINGERING OVER SOUTHERN MO...EXPECT ANOTHER MCS TO DEVELOP SATURDAY NIGHT AND SLIDE ACROSS NORTHERN HALF OF MO AND INTO IL. THIS SYSTEM TO EXIT ON SUNDAY MORNING...WITH WARM FRONT FINALLY MAKING A PUSH TO THE NORTH AS MAIN AREA OF LOW PRESSURE STRENGTHENS OVER KS AND LIFTS NORTHWARD A BIT...PUTTING FORECAST AREA IN WARM SECTOR. SO WILL SEE TEMPS IN THE LOW TO MID 90S SUNDAY AND MONDAY WITH HEAT INDICES APPROACHING 100 AT TIMES. AS FOR EXTENDED...NO MAJOR CHANGES FROM YESTERDAY AS MAIN WEATHER SYSTEM BEGINS TO APPROACH THE AREA WITH STORMS ON THE INCREASE OVER NORTHWESTERN MO MONDAY NIGHT WITH BEST CHANCES IN OUR AREA TUESDAY THROUGH WEDNESDAY NIGHT BEFORE COMING TO AN END AS COLD FRONT EXITS THE REGION. TEMPS TO DROP BACK TO NEAR NORMAL FOR THE MIDDLE PART OF NEXT WEEK...WITH EVEN SLIGHTLY BELOW NORMAL TEMPS FOR THE LAST PART OF THE WORK WEEK. BYRD && .AVIATION... /1227 AM CDT SAT JUN 18 2011/ THUNDERSTORMS REMAIN THE PRIMARY PROBLEM FOR TONIGHT. CLUSTER OF STORMS OVER WEST CENTRAL ILLINOIS IS SAGGING SLOWLY SOUTH- SOUTHEAST AND WILL CONTINUE TO AFFECT AREAS OF SOUTHWEST ILLINOIS FOR THE NEXT FEW HOURS. IN THE MEAN TIME...ANOTHER COMPLEX OF STORMS IS GETTING ORGANIZED OVER EASTERN KANSAS AND IT LOOKS LIKE THIS COMPLEX SHOULD CONTINUE MOVING EAST TONIGHT...EVENTUALLY AFFECTING CENTRAL AND EASTERN MISSOURI BETWEEN 09Z AND 13Z. TRENDS AFTER 13Z ARE UNCERTAIN AND WILL BE WHOLLY DEPENDENT ON HOW STORMS DEVELOP AND MOVES ACROSS THE AREA. SPECIFICS FOR KSTL... THINK THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST ILLINOIS WILL SKIRT EAST OF THE TERMINAL...BUT THE SECOND COMPLEX OF STORMS OVER EASTERN KANSAS IS PICKING UP SPEED AND GETTING BETTER ORGANIZED. THINK THIS WILL BE THE MAIN THREAT AT LAMBERT TONIGHT...MOST LIKELY AFTER 10Z. UNTIL THEN...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DRIFT IN THE VICINITY OF THE TERMINAL. FORECAST TRENDS AFTER 13Z-14Z ARE VERY UNCERTAIN AND ARE DEPENDENT ON HOW THE STORMS AFFECT THE AREA THIS MORNING. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 940 PM CDT FRI JUN 17 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 940 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA TONIGHT. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION... THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS. MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE. BY SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS. THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN EARLY TUESDAY MORNING THROUGH WEDNESDAY NIGHT AS A COLD FRONT PUSHES INTO THE MISSISSIPPI VALLEY. MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN COLUMBIA 38.46N 90.23W
06/17/2011 M2.35 INCH MONROE IL TRAINED SPOTTER
HEAVY RAIN RECEIVED EARLIER IN THE AFTERNOON. EVENT
TIME IS THE APPROXIMATE END TIME OF THE EVENT.
&&
CARNEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1223 AM CDT SAT JUN 18 2011 ILZ058>060-180600- GREENE IL-MACOUPIN IL-MONTGOMERY IL- 1223 AM CDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE... NORTHWESTERN MONTGOMERY AND NORTHERN MACOUPIN COUNTIES UNTIL 100 AM CDT... AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENSVILLE...OR 15 MILES EAST OF WHITE HALL...MOVING EAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS NEAR AUBURN THAT WAS MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VIRDEN... PALMYRA... GIRARD... FARMERSVILLE... WHITE OAK... SCOTTVILLE... HETTICK... MODESTO... NILWOOD... STANDARD CITY... WAGGONER... HARVEL... THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRITT
The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
7 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Thunderstorm winds blew down numerous tree limbs.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Illinois Route 16 about a mile northeast of Irving and viaducts in Hillsboro and Raymond.
Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded some of which had one to two feet of water over them. Several cars were stranded in the flood waters. No injuries were reported.
Thunderstorm winds uprooted a couple of trees and knocked down some power lines in town. On large tree landed on an unoccupied truck destroying it.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads in Carlyle were flooded.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads around the Virden area were flooded.
Thunderstorm winds blew down several trees. A couple of the trees fell onto power lines, knocking them down.
Thunderstorm winds blew down several trees around town. A few of the trees fell onto power lines, knocking them down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330780, 332247, 332249, 332253, 332250, 332251, 331404, 331405, 331406, 331407, 332245.